Fenofibrate-induced acute renal failure due to massive rhabdomyolysis after coadministration of statin in two patients


Creative Commons License

ÜNAL A. , TORUN E., SİPAHİOĞLU M. H. , TOKGÖZ B. , Kaya M. G. , OYMAK O. , ...Daha Fazla

INTERNAL MEDICINE, cilt.47, ss.1017-1019, 2008 (SCI İndekslerine Giren Dergi) identifier identifier

Özet

Fibric acid derivatives and statins have been increasingly recognized as causes of rhabdomyolysis and acute renal failure. We report severe rhabdomyolysis and acute renal failure associated to combination treatment with statin and fenofibrate in two patients with underlying coronary artery disease. Both patients developed rhabdomyolysis-induced acute renal failure after their hyperlipidemia treatment was changed from statin to statin plus fenofibrate. Both patients experienced intense muscle symptoms, hemoglobinuria, oliguria, and elevation of blood urea nitrogen and serum creatinine. Their serum creatine kinase levels were markedly elevated (case 1; 97,392 IU/l and case 2; 96,639 IU/l). Rhabdomyolysis induced acute renal failure was diagnosed in both patients. Both patients were managed with cessation of the statin-fibrate combination, adequate fluid resuscitation and forced alkaline-mannitol diuresis. Although both patients required hemodialysis, their renal function recovered. Fenofibrate initiation is associated with an increased risk for rhabdomyolysis in patients receiving statin therapy. To prevent future events, it is crucial that clinicians recognize the interaction risk associated with concurrent use of statin and fenofibrate. We recommend careful monitoring when fenofibrate is given to patients receiving statin therapy.